Transient Synovitis

What is transient synovitis?

Transient synovitis (TS) is inflammation of one or more joints that typically lasts 1 to 3 weeks. It can affect any joint, but most commonly occurs in the hip. It is sometimes called "toxic synovitis" or "postinfectious arthritis." Sometimes children with TS will also have a skin rash.

What causes TS?

TS is most commonly caused by a viral infection. It occasionally develops after getting a vaccine or from taking some medicines. The viral infection, vaccine, or medicine triggers a process that leads to an immune response that affects the joints. The joints become inflamed and begin to hurt. Sometimes the cause isn't known. Why some children get TS and others don't is not well understood.

How is it diagnosed?

Your healthcare provider will examine your child's joints and may order blood tests and X-rays. These tests will help make sure that the cause of joint pain isn't something more serious than transient synovitis.

How should TS be treated?

TS gets better with medicines that reduce inflammation such as ibuprofen. Do not give aspirin to children. Your healthcare provider can tell you how much anti-inflammatory medicine you can safely give your child. Rarely, other medicines such as oral steroids are used.

Your child's medicine is ____________________________. Give ____________ every _____ hours.

Ask your child's healthcare provider if your child should reduce his or her activity level.

How long will it last?

TS usually goes away completely in 1 to 3 weeks. It usually begins to improve once your child starts taking anti-inflammatory medicine.

Very rarely blood vessels supplying the top of the thighbone, can become blocked and damage the bone. If this happens, your child's pain and limp will get worse despite treatment. If your child has TS it does not mean that he or she has a greater chance of having joint problems like arthritis later in life.

When should I call my child's healthcare provider?

Call during office hours if:

  • your child develops increasing fever or pain despite anti-inflammatory medicine
  • the pain in the affected joint is not getting better within 3 days of starting medicine
  • your child's joint pain continues for more than 3 weeks or returns after stopping anti-inflammatory medicine.
  • you are concerned about other symptoms.
Written by Robert Brayden, MD, Associate Professor of Pediatrics, University of Colorado Health Sciences Center.
Published by RelayHealth.
Last modified: 2007-07-19
Last reviewed: 2008-12-29
This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.
© 2009 RelayHealth and/or its affiliates. All Rights Reserved.